Rosuvastatin coprescription with canagliflozin tied to Statin toxicity
Researchers have found in a case study that Coprescription of rosuvastatin and canagliflozin may lead to Statin toxicity.
Physicians should be aware that canagliflozin could cause rosuvastatin toxicity when the two drugs are prescribed together. This is an important finding because these drugs are taken by millions of patients worldwide and are increasingly prescribed together. The first report of an interaction between these two drugs is published in Annals of Internal Medicine.
Rosuvastatin belongs to a group of medicines called HMG-CoA reductase inhibitors, or statins. It works by blocking an enzyme that is needed by the body to make cholesterol, so this reduces the amount of cholesterol in the blood.
The major reason for statin discontinuation is because of the development of statin-associated muscle symptoms, but a range of other statin-induced side effects also exist.
Very rarely, statins can cause life-threatening muscle damage called rhabdomyolysis. Rhabdomyolysis can cause severe muscle pain, liver damage, kidney failure and death.